Alert archive / Minnesota / Blizzard Watches in 2009

Blizzard Watch 2, NWS Sioux Falls, SD

March 9, 2009Brookings County, South Dakota; Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this blizzard watch at Mar 9, 2009, 3:45 AM CDT for Brookings County, South Dakota; Lincoln County, Lyon County, Minnesota. It took effect at Mar 10, 2009, 12:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 9, 2009, 3:45 AM CDT (08:45 UTC)
In effect from
Mar 10, 2009, 12:00 PM CDT
Expired
Mar 9, 2009, 4:05 PM CDT
In force
Issued by
NWS Sioux Falls, SD

Counties Lincoln County, MN, Lyon County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 97 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KFSD 090845
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT MON MAR 9 2009

.LOW PRESSURE DEVELOPING OVER COLORADO TODAY WILL MOVE EAST ACROSS
KANSAS INTO FAR NORTHWEST MISSOURI TONIGHT...THEN SWING NORTHEAST
INTO EASTERN IOWA BY TUESDAY EVENING. THIS SYSTEM WILL BRING
SNOW...AND EVENTUALLY STRONG WINDS TO PARTS OF EAST CENTRAL SOUTH
DAKOTA AND SOUTHWEST MINNESOTA TUESDAY INTO TUESDAY EVENING.

MNZ071-072-SDZ040-091645-
/O.CAN.KFSD.WS.A.0002.090310T1200Z-090311T0500Z/
/O.NEW.KFSD.BZ.A.0002.090310T1700Z-090311T1100Z/
LINCOLN-LYON-BROOKINGS-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...BROOKINGS
345 AM CDT MON MAR 9 2009

...BLIZZARD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...
...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT. THE WINTER STORM WATCH HAS BEEN CANCELLED. 

SNOW IS EXPECTED SPREAD INTO THE AREA ON TUESDAY...WITH VERY STRONG
WINDS LIKELY DEVELOPING TUESDAY AFTERNOON INTO TUESDAY NIGHT. THIS
COMBINATION WILL BRING A POTENTIAL FOR BLIZZARD CONDITIONS...WITH VERY
LOW VISIBILITIES DUE TO FALLING AND BLOWING SNOW TUESDAY AFTERNOON
AND TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$

MNZ080-081-097-091645-
/O.EXB.KFSD.WS.A.0002.090310T1700Z-090311T1100Z/
MURRAY-COTTONWOOD-PIPESTONE-
INCLUDING THE CITIES OF...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...PIPESTONE
345 AM CDT MON MAR 9 2009

...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT. 

SNOW IS EXPECTED TO SPREAD INTO THE AREA ON TUESDAY...AND CONTINUE
INTO TUESDAY NIGHT. THE GREATEST POTENTIAL FOR HEAVY SNOWFALL AND
BLOWING SNOW WILL BE TUESDAY AFTERNOON AND EVENING...WITH AREAS OF
BLOWING SNOW REMAINING POSSIBLE THROUGH MUCH OF TUESDAY NIGHT BEFORE
WINDS BEGIN TO DECREASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...BLOWING SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY
IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

SDZ056-091645-
/O.EXT.KFSD.WS.A.0002.090310T1700Z-090311T1100Z/
MOODY-
INCLUDING THE CITY OF...FLANDREAU
345 AM CDT MON MAR 9 2009

...WINTER STORM WATCH NOW IN EFFECT FROM TUESDAY AFTERNOON
THROUGH LATE TUESDAY NIGHT...

THE WINTER STORM WATCH IS NOW IN EFFECT FROM TUESDAY AFTERNOON
THROUGH LATE TUESDAY NIGHT. 

SNOW IS EXPECTED TO SPREAD INTO THE AREA ON TUESDAY...AND CONTINUE
INTO TUESDAY NIGHT. THE GREATEST POTENTIAL FOR HEAVY SNOWFALL AND
BLOWING SNOW WILL BE TUESDAY AFTERNOON AND EVENING...WITH AREAS OF
BLOWING SNOW REMAINING POSSIBLE THROUGH MUCH OF TUESDAY NIGHT BEFORE
WINDS BEGIN TO DECREASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...BLOWING SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY
IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

SDZ038-039-052>055-091645-
/O.CON.KFSD.WS.A.0002.090310T1200Z-090311T0500Z/
BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-LAKE-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET...
HOWARD...MADISON
345 AM CDT MON MAR 9 2009

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING. 

SNOW IS EXPECTED TO SPREAD INTO THE AREA LATE TONIGHT..AND CONTINUE
THROUGH THE DAY TUESDAY. THE GREATEST POTENTIAL FOR HEAVY SNOWFALL
AND BLOWING SNOW WILL BE DURING THE DAY TUESDAY...WITH AREAS OF
BLOWING SNOW REMAINING POSSIBLE INTO TUESDAY EVENING BEFORE WINDS
BEGIN TO DECREASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...BLOWING SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY
IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
 JH
1 follow-up statement
000 
WWUS43 KFSD 092105
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 PM CDT MON MAR 9 2009

.LOW PRESSURE ORGANIZING IN SOUTHEAST COLORADO LATE MONDAY AFTERNOON
WILL PUSH OUT INTO THE PLAINS TONIGHT...AND CURVE TOWARD THE NORTHERN
PLAINS ON TUESDAY AND TUESDAY NIGHT. LEADING INTO THE EVENT
TONIGHT...AREAS OF FREEZING DRIZZLE AND LIGHT FREEZING RAIN WILL
DEVELOP...MAINLY AS TEMPERATURES FALL BEHIND A SLOW MOVING COLD
FRONT PUSHING THROUGH SOUTHWEST MINNESOTA AND NORTHWEST IOWA OVERNIGHT.
TO THE WEST...COLDER AIR WILL GRADUALLY FORCE FREEZING DRIZZLE TO
MIX WITH AND CHANGE TO LIGHT SNOW FROM THE JAMES VALLEY WEST.

THE APPROACHING AREA OF LOW PRESSURE IS EXPECTED TO EVOLVE INTO A
SIGNIFICANT WINTER STORM ON TUESDAY AND TUESDAY NIGHT...PACKING A
DANGEROUS COMBINATION OF SNOW...WIND...AND COLD TEMPERATURES.
SNOWFALL WILL BECOME QUICKLY WIDESPREAD ACROSS THE AREA DURING
THE MORNING HOURS...STARTING WEST OF INTERSTATE 29 AND BUILDING
NORTH AND EAST ACROSS THE AREA. THE GREATEST SNOWFALL WILL LIFT
NORTH OF INTERSTATE 90 DURING THE AFTERNOON...WITH AREAS OF
SNOWFALL MAINLY RETREATING INTO AREAS NORTH OF A LINE FROM HURON
TO PIPESTONE TO JACKSON MINNESOTA BY EVENING. SNOWFALL IS EXPECTED
TO BE GREATEST NORTHWARD ACROSS THE AREA...WITH LOWER AMOUNTS
THROUGH NORTHWEST IOWA.  BY MIDNIGHT TUESDAY NIGHT...SNOWFALL
ACCUMULATIONS ARE EXPECTED TO RANGE FROM 4 TO 6 INCHES ALONG
HIGHWAY 14...NEAR 3 INCHES ALONG INTERSTATE 90...AND LESS THAN AN
INCH FROM NEAR SIOUX CITY EASTWARD.

NORTHERLY WINDS WILL ALSO INCREASE BY EARLY AFTERNOON...BECOMING A
GUSTY 25 TO 35 MPH. THIS WILL CREATE WIDESPREAD BLOWING SNOW...
ESPECIALLY IN AREAS NORTH OF INTERSTATE 90. VISIBILITIES WILL
LIKELY DROP BRIEFLY TO AS LOW AS A QUARTER TO HALF MILE IN OPEN
AREAS. IN ADDITION TO THE BLOWING SNOW...BELOW ZERO WIND CHILLS
WILL SPREAD FROM WEST TO EAST AS WINDS INCREASE...AND WIND CHILLS
WILL LIKELY DROP TO 15 BELOW TO 25 BELOW ZERO TUESDAY NIGHT.

MNZ071-072-SDZ040-100515-
/O.UPG.KFSD.BZ.A.0002.090310T1700Z-090311T1100Z/
/O.NEW.KFSD.WS.W.0003.090310T1200Z-090311T0600Z/
LINCOLN-LYON-BROOKINGS-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...BROOKINGS
405 PM CDT MON MAR 9 2009

...WINTER STORM WARNING IN EFFECT FROM 7 AM TUESDAY TO 1 AM CDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN
EFFECT FROM 7 AM TUESDAY TO 1 AM CDT WEDNESDAY. THE BLIZZARD WATCH
IS NO LONGER IN EFFECT.

AFTER A PERIOD OF FREEZING DRIZZLE OR LIGHT FREEZING RAIN
TONIGHT...SNOW WILL SPREAD INTO THE AREA ON TUESDAY...BECOMING
WIDESPREAD BY MID TO LATE MORNING. SNOW WILL CONTINUE HEAVY AT
TIMES THROUGH THE AFTERNOON...BEFORE TAPERING OFF TUESDAY EVENING.
TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO VARY FROM 4 TO 6 INCHES.
NORTHERLY WINDS WILL INCREASE TO A GUSTY 25 TO 35 MPH TUESDAY
AFTERNOON AND EVENING. THIS WILL CREATE WIDESPREAD BLOWING SNOW
WITH VISIBILITIES AS LOW AS A QUARTER TO HALF MILE AT TIMES. WIND
CHILLS BY TUESDAY EVENING WILL DIP TO 10 BELOW TO 20 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

SDZ038-039-052>055-100515-
/O.UPG.KFSD.WS.A.0002.090310T1200Z-090311T0500Z/
/O.NEW.KFSD.WS.W.0003.090310T1200Z-090311T0300Z/
BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-LAKE-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET...
HOWARD...MADISON
405 PM CDT MON MAR 9 2009

...WINTER STORM WARNING IN EFFECT FROM 7 AM TO 10 PM CDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 7 AM TO 10 PM CDT TUESDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

AFTER AREAS OF FREEZING DRIZZLE OR LIGHT FREEZING RAIN...WHICH
WILL GRADUALLY MIX WITH OR CHANGE TO LIGHT SNOW THROUGH THE
NIGHT...MORE STEADY AND HEAVIER SNOWFALL WILL SPREAD INTO THE
AREA ON TUESDAY MORNING. SNOW WILL CONTINUE HEAVY AT TIMES THROUGH
THE AFTERNOON...BEFORE TAPERING OFF TUESDAY EVENING. TOTAL SNOW
ACCUMULATIONS ARE EXPECTED TO VARY FROM 3 TO 6 INCHES. NORTHERLY
WINDS WILL INCREASE TO A GUSTY 25 TO 35 MPH TUESDAY AFTERNOON AND
EVENING. THIS WILL CREATE WIDESPREAD BLOWING SNOW WITH
VISIBILITIES AS LOW AS A QUARTER TO HALF MILE AT TIMES. WIND
CHILLS BY TUESDAY EVENING WILL DIP TO 10 BELOW TO 20 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

MNZ080-081-097-SDZ056-100515-
/O.UPG.KFSD.WS.A.0002.090310T1700Z-090311T1100Z/
/O.NEW.KFSD.WS.W.0003.090310T1200Z-090311T0600Z/
MURRAY-COTTONWOOD-PIPESTONE-MOODY-
INCLUDING THE CITIES OF...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...PIPESTONE...FLANDREAU
405 PM CDT MON MAR 9 2009

...WINTER STORM WARNING IN EFFECT FROM 7 AM TUESDAY TO 1 AM CDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 7 AM TUESDAY TO 1 AM CDT WEDNESDAY. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT.

AFTER A PERIOD OF FREEZING DRIZZLE OR LIGHT FREEZING RAIN
TONIGHT...SNOW WILL SPREAD INTO THE AREA ON TUESDAY...BECOMING
WIDESPREAD BY MID TO LATE MORNING. SNOW WILL CONTINUE HEAVY AT
TIMES THROUGH THE AFTERNOON...BEFORE TAPERING OFF TUESDAY EVENING.
TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO VARY FROM 4 TO 6 INCHES.
NORTHERLY WINDS WILL INCREASE TO A GUSTY 25 TO 35 MPH TUESDAY
AFTERNOON AND EVENING. THIS WILL CREATE WIDESPREAD BLOWING SNOW
WITH VISIBILITIES AS LOW AS A QUARTER TO HALF MILE AT TIMES. WIND
CHILLS BY TUESDAY EVENING WILL DIP TO 10 BELOW TO 20 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

SDZ050-057>060-063>065-068-069-100515-
/O.NEW.KFSD.WW.Y.0013.090310T1200Z-090311T0000Z/
GREGORY-BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS-
HUTCHINSON-BON HOMME-YANKTON-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...
ALEXANDRIA...EMERY...WAGNER...PLATTE...LAKE ANDES...MARTY...
ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP...
TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR...YANKTON
405 PM CDT MON MAR 9 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 7 AM TO 7 PM CDT TUESDAY.

AREAS OF FREEZING DRIZZLE OR LIGHT FREEZING RAIN WILL GRADUALLY
CHANGE TO FLURRIES OR LIGHT SNOW FROM WEST TO EAST OVERNIGHT.
HOWEVER...MORE SIGNIFICANT WINTER WEATHER IS EXPECTED TO DEVELOP
ON TUESDAY...WHEN A PERIOD OF SNOWFALL...HEAVY AT TIMES...WILL
SPREAD NORTHEAST ACROSS THE AREA DURING THE MORNING...GRADUALLY
TAPERING OFF FROM SOUTH TO NORTH IN THE AFTERNOON. TOTAL SNOW
ACCUMULATION BY TUESDAY EVENING WILL VARY FROM AN INCH TO TWO NEAR
THE NEBRASKA BORDER...TO 3 TO 4 INCHES ALONG AND NORTH OF
INTERSTATE 90. NORTHERLY WINDS WILL INCREASE TO A GUSTY 25 TO 35
MPH...CREATING AREAS OF BLOWING SNOW...AND DRIVING WIND CHILLS
WELL BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

IAZ001>003-012>014-MNZ089-090-098-SDZ061-062-066-067-100515-
/O.NEW.KFSD.WW.Y.0013.090310T1200Z-090311T0300Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-NOBLES-JACKSON-ROCK-
MCCOOK-MINNEHAHA-TURNER-LINCOLN-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...WORTHINGTON...JACKSON...LAKEFIELD...LUVERNE...SALEM...
CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...PARKER...
CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...
LENNOX...TEA...HARRISBURG
405 PM CDT MON MAR 9 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 10 PM CDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
7 AM TO 10 PM CDT TUESDAY.

AS TEMPERATURES FALL TONIGHT...AREAS OF DRIZZLE WILL CHANGE TO
FREEZING DRIZZLE OR LIGHT FREEZING RAIN...WITH SOME LIGHT ICE
ACCUMULATIONS BY DAYBREAK. CONDITIONS WILL DETERIORATE RAPIDLY ON
TUESDAY WITH SNOW EXPECTED TO BREAK OUT AND BECOME WIDESPREAD
TUESDAY MORNING. SNOW WILL BE BRIEFLY HEAVY...TAPERING OFF BY
LATER IN THE AFTERNOON AND EVENING. SNOW ACCUMULATIONS THROUGH
EARLY EVENING WILL VARY FROM 2 TO 4 INCHES. IN ADDITION...
NORTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH...CREATING BLOWING
SNOW AND DANGEROUSLY COLD WIND CHILLS...DROPPING TO 10 BELOW TO 20
BELOW ZERO TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

IAZ020>022-031-032-NEZ013-014-SDZ070-071-100515-
/O.NEW.KFSD.WW.Y.0013.090310T1200Z-090311T0000Z/
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-CLAY-
UNION-
INCLUDING THE CITIES OF...LE MARS...CHEROKEE...STORM LAKE...
SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
405 PM CDT MON MAR 9 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
WEATHER ADVISORY FOR MIXED PRECIPITATION...WHICH IS IN EFFECT FROM
7 AM TO 7 PM CDT TUESDAY.

AS TEMPERATURES COOL TONIGHT...AREAS OF DRIZZLE WILL CHANGE TO
FREEZING DRIZZLE WITH SOME LIGHT ICE ACCUMULATION. HOWEVER...MORE
SIGNIFICANT ICING UP TO A TENTH OF AN INCH...IS EXPECTED TO OCCUR
EARLY TUESDAY MORNING AS LIGHT FREEZING RAIN DEVELOPS. THE
FREEZING RAIN WILL TRANSITION TO SNOW ON TUESDAY...STARTING BY MID
MORNING AROUND SIOUX CITY AND BY MIDDAY EASTWARD TOWARD STORM
LAKE. SNOW MAY BE BRIEFLY HEAVY DURING THE EARLY AFTERNOON...BUT
WILL ALSO TAPER OFF DURING THE AFTERNOON. THIS WILL LIMIT SNOW
ACCUMULATION TO LESS THAN 2 INCHES. AS NORTH WINDS INCREASE TO A
GUSTY 25 TO 35 MPH...SOME AREAS OF BLOWING SNOW WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

CHAPMAN

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this blizzard watch went out at Mar 8, 9:40 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, Mar 8, 9:40 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT SUN MAR 8 2009

.DISCUSSION...
MAIN FCST ISSUE IS ST AND AREAS OF FOG. SOME ST WILL CONT TO MOVE
ACRS SERN CRNR OF SD AND INTO SWRN MN. DCRS IN ST IN ERN NE AND
APPCHG STGR LO LVL SRLY FLOW SUGGESTS ST WILL NOT BCM REAL EXTENSIVE
THESE AREAS AND DONT EXPECT TOO MUCH FOG. SRN AND ERN AREAS OF NWRN
IA WILL BE A DIFFRNT STORY AS ST AND FOG SHUD SLWLY EXPAND/DVLP MUCH
OF TNGT. ADJUSTED MOST OF TNGTS LOWS UP SLIGHTLY WITH MIXG FLOW
DVLPG...AND EVEN IN NWRN IA MOST OF THE NIGHTS COOLING IS ERY THIS
EVE. OTRW NOTHING EXCITING WITH JUST A LTL INCRS IN HIR CLDS NWRN
FCST AREA BY DAYBREAK.

&&

.AVIATION...
AN AREA OF IFR STRATUS AND/OR DVLPG PATCHY IFR FOG ALG AND SOUTH OF
MISSOURI RIVER EAST OF PICKSTOWN TO SUX AT 02Z SHOULD EXPAND NEWD
OVER MOST OF NWRN IA...FAR SERN SD...AND INTO SRN PARTS OF SWRN MN
THRU 08Z...THEN BREAK UP THRU 15Z OR SO. A CDFNT WILL MOVE SEWD INTO
WRN CWA FM HON TO 9V9 BY 14Z AND THEN MOVE SEWD OVER SERN SD...MOST
OF SWRN MN...AND FAR NWRN IA BY 21Z FLWD BY MVFR CIGS.

&&

.PREV DISCUSSION...
SNOW MELT OVER THE AREA ALLOWING TEMPS TO RISE MORE QUICKLY
THAN ANTICIPATED...BUT SHOULD NOT SIGNIFICANTLY AFFECT LOW TEMPS
TONIGHT. DISSIPATING CLOUD COVER AND LIGHT WINDS WILL ALLOW FOR
RADIATIONAL COOLING...BUT DEWPOINTS IN AND AROUND THE AREA ARE IN
THE UPPER 20S AND LOW 30S...SO EXPECT TEMPS TO SETTLE AROUND THE 30
DEGREE MARK ACROSS MUCH OF THE AREA TONIGHT. EXPECT SOME LIGHT FOG
ACROSS THE REGION EARLY MONDAY MORNING...INCLUDED IN THE TAFS.

ON MONDAY...CDFNT WILL SAG SEWD ACRS CWA STALLING JUST S OF CWA BY
MON EVE. THIS WL MAKE TEMPS FCST PRETTY TRICKY...ESPEC IF FOG AND
STRATUS BECOMES WDSPRD AHEAD OF THIS FNT LATE TONIGHT AND MON MORN.
WL GO A LTL COOLER THAN GUID FOR HIGHS ON MON. EVEN IF FOG DOES NOT
BECOME WDSPRD...ENELY FLOW BEHINF SFC FNT WL NOT FAVOR STG WARMING
EVENING IF COLD AIR IS INIT SHALLOW.

GETS INTERESTING LATER MON NITE INTO TUES. HWVR...CUD SEE PATCHY
L-/ZL- DEVELOPING BEHIND FNT IN THE EVE AS LLM FLOWS N OVER SFC
BNDRY. THEN IT GETS FUN. DIGGING UPPER LOW WL LIFTS NEWD TUES
BECOMING MORE NEGATIVELY TILTED DURING THE DAY. THIS SHUD ALLOW FOR
FAIRLY RAPID DEPENDING OF SFC WAVE OVR IA ALONG WITH ARCTIC AIR
PLUNGING INTO NRN PLAINS. WUD EXPECT PRECIP TO BECOME WDSPRD ESPEC
WRN AND NRN CWA TUES AND THIS WILL BE IN THE FORM OF SNOW. BEST
ISENT LIFT APPEARS TO BE ALONG NRN CWA AND NWD...BUT IF UPPER LOWS
DIGS EVEN MORE...THEN CUD SEE FAIRLY HEAVY SNOW ACRS A LARGE PART OF
CWA ON TUES. EVEN IF HEAVY SNOW STAYS N OF CWA...STRONG NWLY WINDS
WILL INCREASE TO 30 TO 40 MPH FM W TO E ACRS CWA ON TUES AND CUD
CREATE NEAR BLIZZARD CONDITIONS. FOR THIS REASON HAVE ISSUED A
WINTER STORM WATCH ACRS NRN CWA WHERE HEAVIEST SNOW EXPECTED IN THE
3 TO 5 INCH RANGE. AGAIN...MAY HAVE TO EXPAND FURTHER S. LIKELY
SCENARIO WL PBLY NEED SOME SORT OF WINTER WX OR WND ADVYS ACRS REST
OF CWA ON TUES...BUT LATER FCSTS CAN FINE TUNE THAT. HIGH TEMPS ON
TUES WL OCCUR EARLY...AND THEN AS COLD AIR MOVES IN...TEMPS SHUD
SLOWLY FALL. LUCKILY THIS STORM WL NOT REMAIN ACRS THE CWA FOR
LONG...AND WL RAPIDLY PULL AWAY TUES EVE...BUT IT WILL STILL BE
WINDY TUES NITE WITH BITTERLY COLD WIND CHILLS.

WED THRU SUN APPEARS DRY FOR NOW. WL START OUT BLOW NORM ON WED AND
THU WITH A GRADUAL WARMUP FOR THE WEEKEND. MODELS HAVE NOT DONE ALL
THAT WELL IN THE LONG RANGE...SO AM NOT CONFIDENT IN THE WARMUP.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR MNZ071-072.

NE...NONE.
SD...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR SDZ038>040-052>056.

&&

WILLIAMS
Hazardous weather outlook, Mar 8, 5:09 AM CDT, 22 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0409 AM CST SUN MAR 08 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0409 AM CST SUN MAR 08 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL CONTINUE INTO THE EARLY AFTERNOON FOR AREAS EAST OF
INTERSTATE 29...WHILE COMING TO AN END SHORTLY AFTER SUNRISE TO
THE WEST OF INTERSTATE 29. A GENERAL 1 TO 2 INCHES WILL BE COMMON
FOR MOST LOCATIONS SOUTH AND EAST OF A MITCHELL TO SLAYTON LINE.
AN ENHANCED BAND OF SNOW MAY PRODUCE 2 TO 4 INCHES FROM AROUND
HURLEY THROUGH LENNOX INTO SIOUX FALLS AND LUVERNE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MAJOR WINTER STORM WILL MOVE ONTO THE PLAINS LATE MONDAY NIGHT
INTO TUESDAY...WITH THE MAJOR EFFECTS REMAINING JUST NORTH OF THE
AREA. HOWEVER...SNOW WILL STILL REMAIN LIKELY ACROSS MOST OF THE
AREA WITH THE HEAVIEST AMOUNTS NORTH AND WEST OF A CHAMBERLAIN TO
BROOKINGS LINE. VERY STRONG NORTHWEST WINDS WILL ALSO DEVELOP
BEHIND THIS SYSTEM AND COULD CREATE AREAS OF BLOWING AND DRIFTING
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:44 AM CDTDense Fog AdvisoryFSDBrookings, Clay, Lake, Lincoln, McCook, Minnehaha and 3 more6 hr
Mar 9, 10:01 AM CDTDense Fog AdvisoryFSDBrookings, Clay, Lake, Lincoln, McCook, Minnehaha and 3 more119 min
Mar 9, 4:05 PM CDTWinter Storm WarningFSDBeadle, Brookings, Jerauld, Kingsbury, Lake, Miner and 2 more12 hr
Mar 9, 4:05 PM CDTWinter Weather AdvisoryFSDAurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 10 more12 hr
Mar 9, 6:46 PM CDTWinter Weather AdvisoryFSDBon Homme, Brookings, Clay, Hanson, Hutchinson, Kingsbury and 9 more4 hr

Nearby

Blizzard Watches in Minnesota, 2009Blizzard Watches in South Dakota, 2009Every blizzard watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.